Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 1, 2018, 4:36 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 4:36 PM EDT (20:36 UTC)
- Expired
- Aug 1, 2018, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
424
WUUS52 KCAE 012036
SVRCAE
SCC071-081-012100-
/O.NEW.KCAE.SV.W.0147.180801T2036Z-180801T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
436 PM EDT WED AUG 1 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Newberry County in central South Carolina...
Northern Saluda County in central South Carolina...
* Until 500 PM EDT.
* At 436 PM EDT, a severe thunderstorm was located 8 miles west of
Saluda, or 22 miles west of Batesburg, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3425 8191 3430 8190 3440 8173 3418 8148
3390 8187 3397 8189 3398 8191 3404 8194
3409 8192 3413 8187 3415 8190 3419 8192
3420 8194
TIME...MOT...LOC 2036Z 220DEG 19KT 3402 8191
HAIL...0.75IN
WIND...60MPH
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:12 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 1, 4:12 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
412 PM EDT Wed Aug 1 2018
.SYNOPSIS...
Upper level trough axis from the western Great Lakes through the
Lower MS River Valley with upper level ridging over the western
Atlantic will remain in place through Thursday. Friday through
the weekend the trough will weaken as upper level ridging builds
over the region. Early next week the ridging will weaken as an
upper level trough moves north of the region.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An amplified upper level pattern features a deep trough across
the Mississippi Valley with a strong ridge over the western
Atlantic. Water vapor imagery depicts a deep plume of tropical
moisture streaming northward between these two systems,
resulting in precipitable water values around 2 inches across
much of the area.
The biggest concern into tonight is the potential for heavy
rainfall and localized flash flooding. The convection
originating across the coastal plain this morning has advected
inland and across the eastern Midlands and the lower CSRA early
this afternoon. The focus for heavy rainfall will soon shift to
the central/western Midlands and CSRA with the high resolution
mesoscale models showing a linear band of convection developing
late this afternoon into this evening. This looks to have the
potential to train over the same areas, and with intense
rainfall rates the risk for flash flooding appears greatest
across this portion of the forecast area, which also received
heavy rainfall in spots over the past 24 hours. As a result, we
have expanded the Flash Flood Watch farther east to the
I-20/I-77 corridor through the night.
Another concern is the potential for severe thunderstorms later
this afternoon into this evening, with the Storm Prediction
Center upgrading the western/central Midlands and most of the
CSRA into a slight risk, with a marginal risk elsewhere. High
resolution models do show the potential for organized linear
convection and maybe some HP supercells to develop. However,
given such a high moisture content in the atmosphere, limited
instability and marginal lapse rates, the severe threat may be
fairly isolated. The primary threat is damaging wind gusts,
although large hail and an isolated tornado cannot be ruled out.
With the clouds and rain temperatures will again be in the mid
to upper 80s.
Scattered to numerous showers and thunderstorms are expected
through the night, although the coverage should diminish some
overnight. The potential for locally heavy rainfall will persist.
Expect extensive low stratus to develop toward daybreak, but
fog should not be much of an issue.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The threat for locally heavy rain will continue through the rest of
the work week.
On Thursday, yet another disturbance on the east side of the large
scale trof in the Mississippi Valley will shoot north northeastward
across the southeast. An accompanying jet will enhance upper level
divergence over the area, and with PW values in excess of 2 inches,
widespread showers and thunderstorms will be the rule. Given
enhanced precipitation efficiency expected, 1-2 inches of rain
should be the rule in many locations, with isolated spots getting 4+
inches. Temps will struggle to reach the mid 80s in many locations
with extensive cloud cover.
Showers and a few thunderstorms may linger well into Thursday night
as deep moisture continues to roll in from the Gulf of Mexico. the
loss of daytime heating will diminish the intensity in many places,
but a few storms could become anchored near any boundaries that
develop from convection earlier in the day, again providing the
threat for locally heavy rain.
Friday, despite the weakening of the trof to the west, we will still
be squarely in the tropical moisture stream. Deep south to
southwesterly flow, while not as strong as Thursday, will continue,
placing the area in the favorable right rear quadrant of the upper
jet. We still will lack a focusing surface boundary, but isolated
heavy rainfall amounts will again be a threat.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday, the atmosphere should be in transition to a more
typical August pattern as mid level heights build in from the
Atlantic. There will still be scattered convection in the afternoon
despite the building ridge, however, as a tail of cyclonic vorticity
is left behind. Some warming will commence, with afternoon max temp
s getting up near 90. There should also be some more sunshine.
Sunday through Tuesday will be much more typical of August. There
will be a fair amount of sunshine in the morning, then some widely
scattered convection will develop in the late afternoon as
temperatures reach into the mid 90s. Overnight lows will bottom out
in the lower to mid 70s.
On Wednesday, the upper ridge will be pushed southward as a
positively tilted trof develops over the eastern half of the U.S.
This will bring back a higher chance for convection.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will become numerous in coverage this
afternoon and evening. While prevailing conditions should be VFR
for much of the afternoon and evening, flight restrictions are
possible with any thunderstorms, as are gusty/erratic winds. The
coverage of convection will diminish overnight but cannot rule
out a few lingering showers. Low stratus is expected to develop
late tonight into Thursday morning, and it appears that
temporary IFR conditions are possible at all terminals, with the
greatest chances at the AGS/DNL terminals.
EXTENDED AVIATION OUTLOOK...The terminals will see occasional
periods of MVFR/IFR this week associated with convection. There will
also be an increasing chance of morning low clouds causing some
ceiling-based restrictions as the low level moisture rises.
&&
.HYDROLOGY...
WPC QPF indicates 2 to 3 additional inches possible across the
forecast area, locally higher, with even greater amounts in
Upstate SC and the NC Mountains. Amounts in the headwaters of
many of the area rivers could range from 4 to 7 inches. Many of
the reservoirs along the Savannah River, Catawba/Wateree and Pee
Dee are just below or near their curve for early August. The
ensemble river forecast models are picking up on the heavy
rainfall in the headwaters and showing rises on the area rivers.
Rivers are near seasonal flows at this time, but the Congaree,
Enoree and Pee Dee Rivers are expected to rise to around
advisory criteria by this weekend into early next week. Will
continue to closely monitor rainfall and the potential for
localized and river flooding through the weekend and into early
next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late Thursday night for GAZ040-
063>065-077.
SC...Flash Flood Watch through late Thursday night for SCZ015-018-
020>022-025>028-030.
&&Hazardous weather outlook, Aug 1, 3:01 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 301 PM EDT Wed Aug 1 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-021915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- 301 PM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms will again be over the area today and tonight. Locally heavy rainfall will be possible and with areas receiving significant rainfall over the past several days localized flooding will be possible. There is a slight risk for severe thunderstorms to develop this afternoon and evening, especially across the western Midlands and much of the CSRA. The primary threat will be damaging wind gusts, although large hail and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Numerous to widespread showers and thunderstorms are expected through Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ016-029-031-035>038-041-021915- Chesterfield-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 301 PM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will again be over the area today and tonight. Locally heavy rainfall will be possible and with areas receiving significant rainfall over the past several days localized flooding will be possible. There is a marginal risk for severe thunderstorms to develop this afternoon and evening. The primary threat will be damaging wind gusts, although large hail and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Numerous to widespread showers and thunderstorms are expected through Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. Flash flood watches may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:35 AM EDT | Flash Flood Watch | CAE | Aiken, Edgefield, Fairfield, Kershaw, Lexington, McCormick and 3 more | 42 hr |
| Aug 1, 4:54 PM EDT | Special Weather Statement | CAE | Barnwell | 51 min |
| Aug 1, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.